Tenofovir and Bone Loss: What You Need to Know

Viread Injury AttorneysOne of the two key dangerous side effects at issue in pending and potential TDF lawsuits is loss of bone mineral density. Patients who have been treated with tenofovir DF-based antiretroviral HIV drugs like Atripla, Viread, and several other sister drugs, have shown an increased incidence of bone density loss and resulting conditions like osteoporosis and broken bones.

TDF lawsuits allege that the drug’s manufacturer, Gilead Sciences, knew or should have known of the negative effect that TDF-based drugs have on bone density and willfully withheld an improved formulation, known as TAF, in order to maximize profits.

Bone density-related Atripla side effects

Individuals infected with HIV are already at risk for bone density loss; somewhere between 40% and 90% of those diagnosed with HIV meet the diagnostic criteria for osteopenia or osteoporosis. Studies demonstrate that those who are treated with TDF drugs experience 1-3% greater bone density loss compared to those treated with other drugs.

Complications from loss of bone density, including osteopenia and osteoporosis, can lead to bone loss and brittleness, which in turn can lead to fractures. It can also lead to loss of height and persistent pain.

How drugs like Atripla affect bone density

Bone is a constantly changing tissue containing cells called osteoblasts and osteoclasts. The osteoblasts form bone while the osteoclasts resorb bone. The process relies on complex signaling between these types of cells so that they maintain a balance of activity to sustain bone health.

It is understood that disruptions in the way the osteoblasts or osteoclasts work can lead to bone loss in the form of osteopenia or osteoporosis. This can happen naturally in a number of conditions, including during menopause, from Vitamin D deficiencies, and from genetic disorders that interfere with osteoclast resorption.

The exact mechanism by which TDF drugs like Atripla affect bone density is not completely understood, though there are several theories, including that it is related to decreased renal function, which would impact ability to reabsorb bicarbonate from the urine.

Improving bone density loss after treatment with TDF drugs

An important allegation raised in the HIV drug lawsuits against Gilead Sciences is that Gilead knew that bone loss can be minimized when patients instead use its TAF-based medications.

According to Gilead’s own research, TAF is safer for both patients’ kidneys and bones, and it is no less effective than its more dangerous counterpart. In fact, in 2015, Gilead funded a study that recruited more than 1400 patients from across 168 sites in 19 countries and randomly assigned them to treatment with either tenofovir alafenamide (TAF) or tenofovir disoproxil fumarate (TDF). The results indicated that patients experiencing low bone density improved their bone health – even reducing osteoporosis – when they switched from TDF to TAF.

Seek compensation for Atripla side effects

Plaintiffs have begun filing lawsuits against Gilead in order to hold the company responsible for the bone loss and kidney-related injuries they have suffered because of TDF. Given the tens of thousands of Americans who have reported side effects after taking TDF-based drugs, there may be many more filed.

The attorneys at Chaffin Luhana are investigating claims of Atripla side effects. If you or a loved one have suffered loss of bone density or kidney problems after taking this or one of its sister drugs, speak with one of our attorneys about whether filing an HIV drug lawsuit is the right choice for you.

Additional resources on Atripla and bone density loss:

  1. NCBI, Tenofovir-associated bone density loss, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2817787/
  2. CATIE, TreatmentUpdate 211: A study about switching from TDF to TAF, https://www.catie.ca/en/treatmentupdate/treatmentupdate-211/anti-hiv-agents/study-about-switching-tdf-taf